FDA Drug Safety Podcast: FDA requiring color changes to Duragesic (fentanyl) pain patches to aid safety―emphasizing that accidental exposure to used patches can cause death
Welcome to FDA Drug Safety Podcasts from the Division of Drug Information. On September 23, 2013, the FDA issued a Drug Safety Communication announcing that the Agency is requiring color changes to the writing on Duragesic (or fentanyl) pain patches so they can be seen more easily. This is part of an effort to prevent accidental exposure to the patches, which can cause serious harm and death in children, pets, and others. Similar changes are being requested for the generic fentanyl patches. We are also reminding patients and health care professionals that fentanyl patches are dangerous even after they’ve been used because they still contain high amounts of strong narcotic pain medicine. Used fentanyl patches require proper disposal after use: fold the patch, sticky sides together, and flush it down the toilet right away.
Patients should be aware that patches that are not stuck to the skin tightly enough may accidentally fall off a patient and stick to someone in close contact, such as a child. To prevent this, patients should check periodically, by sight or touch, to make sure the patch is still sticking to the skin properly. Patients should tape down the edges of a patch that become loose or cover the patch with a sticky adhesive film such as Bioclusive or Tegaderm.
We continue to learn of deaths from accidental exposure to fentanyl patches, including two additional deaths in children since our last warning to the public in April 2012 about this safety concern.
As part of our ongoing effort to minimize the risk of accidental exposure to fentanyl patches, we are requiring the manufacturer of Duragesic to print the name and strength of the drug on the patch in long-lasting ink, in a color that is clearly visible to patients and caregivers. The current ink color varies by strength and is not always easy to see. This change is intended to enable patients and caregivers to more easily find patches on patients’ bodies and see patches that have fallen off, which children or pets could accidentally touch or ingest. The manufacturers of generic fentanyl patches are being requested to make similar changes.
In addition, our Safe Use Initiative is working to create awareness and educational opportunities for health care professionals, patients, and caregivers about the safe storage and proper disposal of fentanyl patches.
We urge patients to read the Medication Guide and Instructions for Use that comes with their fentanyl patch prescriptions. In addition to informing patients about the correct use of fentanyl patches, health care professionals should also explain to patients and caregivers the appropriate storage and disposal each time they write a prescription for these patches. Anyone accidentally exposed to a fentanyl patch should immediately seek emergency medical attention or call the toll-free Poison Help Line at 1-800-222-1222.
At this time, FDA recommends that Health Care Professionals be aware of the following:
- Counsel patients and their caregivers about the appropriate use, storage, and disposal of fentanyl patches.
- Advise patients and caregivers to intermittently verify, by sight or touch, that the patch is still adhered to the patient and to re-secure patches that have become loose by taping the edges or using an adhesive film such as Bioclusive or Tegaderm to avoid accidental transfer of a partially adhered patch from a patient to someone in close contact such as a child.
- Advise patients to immediately seek emergency medical attention or call the toll-free Poison Help Line at 1-800-222-1222 if someone is accidentally exposed to a fentanyl patch.
- Encourage patients and their caregivers to read the Medication Guide and Instructions for Use that is provided with their filled fentanyl patch prescriptions.
- Report medication errors or adverse events involving fentanyl patches to FDA’s MedWatch program at www.fda.gov/MedWatch.
Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. A link to this communication, the complete data summary, and the Medication Guide and Instructions for Use can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at email@example.com.
And follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Know the moment it happens.
FDA Drug Safety Podcast: FDA requiring color changes to Duragesic (fentanyl) pain patches to aid safety―emphasizing that accidental exposure to used patches can cause death mp3(MP3 - 4.3MB) FDA Drug Safety Communication: FDA requiring color changes to Duragesic (fentanyl) pain patches to aid safety―emphasizing that accidental exposure to used patches can cause death FDA Reminds the Public about the Potential for Life-Threatening Harm from Accidental Exposure to Fentanyl Transdermal Systems (“Patches”) Duragesic Medication Guide(PDF - 179KB) Fentanyl Patch Can Be Deadly to Children